I am delighted to report I am finally starting to taper off the steroids I’ve been taking since April. While they made life bearable and allowed me to remain largely functional, their laundry list of side effects have been nasty to deal with. Here I cite:

  • Sleeplessness: Waking up at 4 a.m. is obscene and I was doing it no matter when I fell asleep which varied between 8-11 p.m. depending on how readily my body cooperated with my efforts to go to bed during what still appeared to be daytime.
  • Muscle tension: Much like Goldmember, everything was very toight! This lead to some injuries despite my efforts to stretch and left me achy more or less all the time.
  • Hearing and Vision Changes: This tripped me out, but both my eyes and ears underwent a certain degradation in acuity. Ears felt constantly full and like they needed to pop. My eyes were much less responsive to attempts to focus and freaked me out more than once when I looked up from a book I was reading and literally could not see anything in the distance as more than a goopy blur. I am assured this is temporary. Just what I one-eyed girl needs is a downgrade in visual clarity.
  • Increased Blood Pressure & Glucose: You stay on this stuff long enough you’ll seriously degrade your vascular health and get the dia-bee-tis.
  • Dental Sensitivity: Leeches the calcium right out of your bones. Including teeth. I’m drinking everything through a straw these days. Osteoporosis is another common problem for folks who require long-term treatment with steroids.
  • Weight Gain: My personal favorite and loudly lamented to everyone’s extreme annoyance. Thirty pounds people. Thirty.

Living in this body has felt a bit like driving around someone else’s decrepit, temperamental, clunky Asphalt-Barge when I am used to piloting a trim, responsive, and sleek ZoomGo-er.

Of course, now coming off of the meds has it’s own set of drawbacks.

After weeks of not being able to sleep properly, I am now constantly exhausted. This of course makes all the sense in the world, but since I do not have the leisure of simply snoozing the next month away, it’s been a bit of a drag. Even with the influx of enough caffeine to cripple a small buffalo, I am still logy more or less all the time. Working, running, chores, and anything other than lying down and sweating profusely seems beyond my current scope of practice. 

Also, now that the muscle tension has begun to subside, my joints ache like it is what they were made for. Headaches, as the vascular constriction I have been suffering for weeks starts to relent. Mood changes are also very much par for the course, and I have been more than a little weepy of late. All of this, coupled with the news that NSAID’s are basically the devil incarnate for anyone with Crohn’s and I am an achy, tired, weepy piece of work.

My second infusion of Remicade is Monday. They tell me with that treatment, my symptoms (GI, not so much the withdrawal) should start to substantially diminish. I’m hoping that since I’ve already noticed them subsiding to a certain extent, that this dose will drive Oscar* into hiding for the long term. Once he’s vanquished I hope to reclaim my body once more. During that process, I ask for your patience if I am weepy, your forbearance if I am slothful, and a blankie if I nod off…

“You Talkin’ To Me?”

*Oscar is what I have named my digestive complaint. The gurgling noises that emanate from my guts have a distinct personality; much like the can-dweller it has an acerbic sense of humor, irritating timing, and lives somewhere pretty gross.